Arizona, 2012

Damaging Wind in Arizona, August 12, 2012

August 12, 2012 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed near Yuma during the afternoon hours on the 12th. Due to the excessive heat and relatively dry nature of the atmosphere, the storms were able to generated strong and gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed near Yuma during the afternoon hours on the 12th. Due to the excessive heat and relatively dry nature of the atmosphere, the storms were able to generated strong and gusty outflow winds. The winds were strong enough to down a number of power poles near Kinter, to the northeast of Yuma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 4:15 PM MST, 13 minutes earlier.

Area forecast discussion, Aug 12, 4:15 PM MST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST SUN AUG 12 2012

.UPDATE...UPDATED AVIATION DISCUSSION...

&&

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE OVER THE DESERT SOUTHWEST THROUGH
TUESDAY...RESULTING IN WELL ABOVE NORMAL TEMPERATURES AND PERIODS OF
EXCESSIVE HEAT. MONSOON MOISTURE WILL SLOWLY SPREAD BACK INTO THE
REGION STARTING WEDNESDAY...RESULTING IN AN INCREASING THREAT OF
AFTERNOON THUNDERSTORM ACTIVITY OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA THROUGH SATURDAY. THE BEST CHANCE OF AFTERNOON AND
EVENING THUNDERSTORM ACTIVITY ACROSS SOUTH CENTRAL ARIZONA LOOK TO
BE THURSDAY AND INTO THE WEEKEND.

&&

.DISCUSSION...
THE HEAT CONTINUES TO BE THE MAIN FOCUS OF THE SHORT TERM
FORECAST...WITH TEMPERATURES ALREADY AT OR ABOVE 110F ACROSS MANY
LOWER DESERT LOCALES TODAY. WITH THE HIGH STILL SITUATED OFF TO OUR
EAST AND A UPPER LEVEL /300MB/ LOW CIRCULATION OVER NORTHERN
BAJA/SOUTHERN CA MUCH OF SOUTHERN AND CENTRAL AZ FALL UNDER
CONVERGENT SOUTHERLY FLOW. MORE NOTICEABLE DIVERGENCE LIES TO THE
NORTH OF THE FORECAST AREA...WHERE THE BETTER LOOKING STORMS HAVE
ALREADY DEVELOPED SINCE MIDDAY. SOME WEAK ISOLATED STORMS HAVE
DEVELOPED TO THE EAST OF PHOENIX IN THE LAST HOUR...HOWEVER COULD
NOT SUSTAIN MUCH GROWTH. THIS LOOKS TO BE THE TREND FOR STORMS
ACROSS THE CENTRAL AZ DESERTS TONIGHT...MORE PULSE-LIKE RATHER THAN
ORGANIZED DEVELOPMENT. FURTHER OUT WEST AT AND BEYOND THE LOWER
COLORADO RIVER CLOSER TO THE UPPER LOW CENTER...SLIGHT STORMS
CHANCES WILL CONTINUE THROUGH THIS EVENING. CU COVERAGE ACROSS SOUTH
CENTRAL ARIZONA STARTING TO FILL IN A BIT MORE WHERE WE COULD SEE
SOME ISOLATED STORMS...BUT MORE LIKELY GUSTY OUTFLOW WINDS AND
POCKETS OF BLOWING DUST ESPECIALLY THROUGH THE PHOENIX METRO TONIGHT.

OVERNIGHT TEMPERATURES WILL CONTINUE TO REMAIN ELEVATED WITH
LOCATIONS OUTSIDE THE CITY CENTERS COOLING INTO THE UPPER 80S AND
PHOENIX/YUMA CENTERS STRUGGLING TO COOL BELOW 90F. NO MAJOR CHANGE
IN THE 850MB TEMPS WITH THE LATEST FORECAST MODELS...PUSHING 32 TO
33 C BOTH MONDAY AND TUESDAY AFTERNOONS WHICH COULD SPELL ANOTHER
ROUND OF RECORD-CHALLENGING TEMPERATURES /AT LEAST FOR PHOENIX AND
POSSIBLY YUMA/. AS SUCH...THE EXCESSIVE HEAT WARNING WILL CONTINUE
FOR ALL THE DESERT LOCALES THROUGH TUESDAY. WITH THE RIDGE CENTER
REMAINING RELATIVELY CLOSE THROUGH MIDWEEK AND KEEPING THE FLOW
GENERALLY SOUTHERLY...CONTINUED AT LEAST SLIGHT CHANCE STORM
MENTIONS MOSTLY FOR THE HIGHER TERRAIN EAST OF PHOENIX. THE RIDGE
BEGINS TO SLOWLY LIFT TO OUR NORTH WEDNESDAY...OPENING THE REGION UP
TO MORE MOIST SOUTHERLY FLOW AND INVITING A POSSIBLE END TO THIS
LONG STRING OF EXCESSIVELY HOT DAYS.

WEDNESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS CONTINUE TO CALL FOR A SUBSTANTIAL MOISTURE
INCREASE TO OCCUR BEGINNING WEDNESDAY AND CONTINUING INTO THE
WEEKEND...ALLOWING FOR A MARKED UPSWING IN THUNDERSTORM CHANCES.
UPPER HIGH IS FORECAST TO SHIFT INTO NWRN ARIZONA OR SRN NEVADA
GIVING A MORE FAVORABLE ELY OR NELY STEERING FLOW TO THE LOWER
DESERTS. AN INVERTED TROF SLOWLY WORKING NORTHWESTWARD ALONG THE SRN
BAJA COAST WILL HELP SPREAD MOISTURE TO THE NORTH AND INTO MEXICO
AND SRN AZ. BY THURSDAY EXPECT CHANCE POPS ACROSS SOUTH CENTRAL AZ
WITH 10 TO 20 PERCENT CHANCES OVER THE SWRN AZ AND SERN CA DESERT
EACH DAY. HIGH TEMPERATURES WILL FALL SUBSTANTIALLY GIVEN THE
EXPECTED INCREASE IN MOISTURE...CLOUDS AND SHOWERS...AND BY THURSDAY
MUCH OF THE LOWER DESERT WILL EXPERIENCE BELOW SEASONAL NORMAL HIGH
TEMPS. THE GREATER PHOENIX AREA SHOULD SEE HIGHS BELOW 105 THURSDAY
INTO THE WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
MOSTLY CLEAR SKIES AND TYPICAL DIURNAL WINDS EXPECTED THROUGH MONDAY
EVENING.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SHOWERS AND THUNDERSTORMS SHOULD AVOID BOTH TERMINALS HOWEVER BETTER
SHOT OF THUNDER AT BLH. DISTANT STORMS COULD PRODUCE BLOWING DUST AT
IPL BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS POINT. MOSTLY CLEAR
SKIES LIKELY AFTER 09Z AT BOTH SITES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
INCREASING MONSOON MOISTURE THIS PERIOD WITH A CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER SOUTH CENTRAL
ARIZONA AREAS. MINIMUM RELATIVE HUMIDITIES WILL GENERALLY RANGE FROM
25 TO 30 PERCENT. GENERALLY LIGHT WINDS EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST TUESDAY
     AZZ020>023...025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT TUESDAY
     CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE/CB
AVIATION...LEINS
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Aug 12, 5:37 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
537 AM MST SUN AUG 12 2012

AZZ024-131300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
537 AM MST SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

INCREASING MONSOON MOISTURE WILL LEAD TO A STEADILY INCREASING CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE BEST CHANCES
WILL BE THURSDAY THROUGH SATURDAY. THE PRIMARY WEATHER HAZARDS
INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...HEAVY RAIN AND LOCALIZED
FLOODING OF STREAMS...ROADS AND WASHES...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ022-023-027-028-131300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
537 AM MST SUN AUG 12 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING PERSISTS THROUGH TONIGHT FOR THE SOUTH
CENTRAL DESERTS INCLUDING THE GREATER PHOENIX AREA. OVERNIGHT LOWS
FROM THE MID 80S TO LOW 90S MEAN THAT THERE IS LITTLE RELIEF FROM THE
OPPRESSIVE HEAT DURING THE NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THE EXCESSIVE HEAT WARNING FOR THE SOUTH CENTRAL DESERTS CONTINUES
UNTIL 8 PM ON TUESDAY EVENING. HIGH TEMPERATURES OVER THE HOTTER
DESERTS ON MONDAY MAY REACH OR EXCEED 115 DEGREES AND OVERNIGHT LOWS
WILL REACH INTO THE LOW 90S OVER THE WARMEST URBAN AREAS. SOME
COOLING IS EXPECTED STARTING ON WEDNESDAY AS INCREASING MONSOON
MOISTURE SPREADS INTO THE AREA FROM THE SOUTH.

HAZARDOUS WEATHER IS NOT EXPECTED MONDAY AND TUESDAY. THERE WILL BE
AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...STARTING WEDNESDAY...AS MONSOON
MOISTURE CONTINUES TO SPREAD INTO THE AREA FROM THE SOUTH. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN ALONG WITH LOCALIZED FLOODING OF ROADS AND
WASHES...PATCHY BLOWING DUST...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-021-025-026-CAZ031>033-131300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
537 AM MST SUN AUG 12 2012 /537 AM PDT SUN AUG 12 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING FOR THE DESERTS OF SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA PERSISTS THROUGH TONIGHT. HIGH TEMPERATURES WILL
RANGE FROM 110 TO 115 DEGREES AND OVERNIGHT LOWS WILL REACH INTO THE
MID 80S TO AROUND 90 OVER THE WARMEST URBAN AREAS...OFFERING LITTLE
RELIEF FROM THE OPPRESSIVE HEAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THE EXCESSIVE HEAT WARNING FOR THE DESERTS OF SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA CONTINUES UNTIL 8 PM TUESDAY EVENING. HIGH
TEMPERATURES WILL RANGE FROM 110 TO 115 DEGREES AND OVERNIGHT LOWS
WILL REACH INTO THE MID 80S TO LOW 90S OVER WARMEST URBAN
AREAS...OFFERING LITTLE RELIEF FROM THE OPPRESSIVE HEAT.

INCREASING MONSOON MOISTURE WILL LEAD TO INCREASING CHANCES OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS BEGINNING ON
WEDNESDAY. THE BEST CHANCES WILL BE OVER THE SOUTHWEST ARIZONA
DESERTS FRIDAY AND SATURDAY. THE PRIMARY WEATHER HAZARDS INCLUDE
GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAINFALL...DENSE
BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

CAZ030-131300-
JOSHUA TREE NATIONAL PARK-
537 AM PDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 12, 3:40 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST SUN AUG 12 2012

CAZ033-122330-
IMPERIAL CA-
340 PM PDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA

UNTIL 430 PM PDT

AT 335 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 27 MILES NORTHEAST OF BRAWLEY...MOVING NORTHWEST
AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN IMPERIAL COUNTY...

LAT...LON 3328 11538 3340 11526 3320 11499 3312 11514
TIME...MOT...LOC 2240Z 125DEG 7KT 3327 11522

LEINS

The radar

The Yuma radar (KYUX), 41 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 12, 4:28 PM MST to 4:30 PM MST
Where
Yuma County, 2.43 mi ESE of Dome
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
32.740, -114.330

Isolated thunderstorms developed in the area around Yuma during the afternoon hours on August 12th. Due to the excessive heat and the relatively dry character of the atmosphere, the storms were able to generate strong, gusty and damaging microburst winds. According to a trained weather spotter, at 428 pm wind gusts estimated to be at least 60 knots caused 6 power poles to be blown down near county 6th Street and Avenue 18E. This location was approximately 4 miles east of Kinter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397069.